Call Us Today! 562-249-5804

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are surprisingly common. From popular pain medication to tinnitus medication, here’s some information on medications that affect your hearing for better or for worse.

Your Ears Can be Impacted by Drugs

Prescription drugs are a nearly $500 billion market and the United States makes up nearly half of that usage. Do you regularly take over-the-counter medication? Or are you using ones which your doctor prescribes? It commonly will happen that people neglect the warnings that come along with nearly all medications because they think they won’t be impacted. That’s the reason why emphasizing that some medications could raise your chance of having loss of hearing is so important. A few medications can, on the plus side, assist your hearing, such as tinnitus treatment. But how do you know which medications are ok and which ones are the medications will be harmful? And what do you do if a doctor prescribes medications that lead to loss of hearing? Here’s the long and short on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause loss of hearing. Researchers examined the type of pain relievers, regularity and duration in addition to hearing loss frequency. There are several studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something shocking. Long-term, day to day use of over-the-counter painkillers impairs hearing. Regular use is defined as 2 or more times per week. Individuals who deal with chronic pain often take these types of medicines at least this often. Temporary loss of hearing can result from using too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you might be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under the age of 50 there’s nearly double the risk of hearing loss if they were using this drug to manage chronic pain. To be clear, prescription medications are just as bad. Here are a few prescription drugs that may cause hearing loss:

  • Oxycodone
  • Fentinol
  • Methadone

It’s not clear specifically what triggers this loss of hearing. The nerves in the inner ear that detect sound could be killed by the reduction of blood flow possibly caused by these medications. That’s why loss of hearing could be the results of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if taken as directed. But the type of antibiotic called Aminoglycoside could raise hearing loss. Human studies haven’t yet yielded solid data because they are in the early stages. But there certainly seem to be a few people who have developed hearing loss after using these medications. It’s convincing enough to recognize the outcomes of the animal tests. There might be something to be worried about according to the medical community. Every time mice are fed these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Tuberculosis (TB)
  • Some other respiratory diseases
  • Cystic fibrosis
  • Bacterial meningitis

Unlike the majority of antibiotics, they’re usually taken over a long term time period to address chronic infections. Until recently, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is needed to figure out why certain antibiotics could contribute to hearing loss. It would seem that they might cause inflammation in the inner ear that results in long-term damage.

3. How Quinine Impacts Your Ears

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to treat malaria and has also been used to assist people suffering from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Your Hearing May be Harmed by Chemo Drugs

When you have to deal with chemo, you understand that there will be side-effects. Attempting to kill cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. Some of the drugs that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced hearing loss is an essential trade off when dealing with cancer. While you’re dealing with chemo, a hearing care pro may be able to help you keep track of your hearing. Or you may want to look into whether there are any recommendations we can make that might help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

You may be taking diuretics to help regulate fluid balance in your body. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to control the problem with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. Even though it’s normally temporary, this can cause hearing loss. But hearing loss may become permanent if this imbalance is allowed to continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the permanent damage much worse. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Taking Drugs That Cause Loss of Hearing What Should You do?

Never stop using a drug that was prescribed by a doctor without consulting your doctor first. Note all of the drugs you use and then consult your doctor. If your doctor has put you on one or more of these drugs that trigger loss of hearing, ask if there are alternatives that could reduce risk. You can also reduce your dependence on medications with some lifestyle changes. In some situations, small changes to your diet and exercise plan can give you a healthier life. These changes might also be able to minimize pain and water retention while fortifying your immune system. You should schedule an appointment to have your hearing tested as soon as possible specifically if you are taking any ototoxic medication. Loss of hearing can progress very slowly, which makes it less noticeable at first. But make no mistake: it can affect your happiness and health in ways you might not realize, and recognizing it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today